Page My Doctor
(541) 677-6116 Fax: (541) 957-5181
3369 NE Stephens St, Suite 100 Roseburg, OR 97470 | Office Hours

Tylenol/Motrin

Acetaminophen (Tylenol) and Ibuprofen (Advil/Motrin) Dosing

Regarding medication dosing for fever: Fever in and of itself is not harmful to your previously healthy child. When you dose medication to treat a fever, you should be treating the discomfort or distress caused by the fever. For example, if your child has a temperature of 101.7 but is acting normally or sleeping comfortably, there is no need to treat this fever because the child is otherwise coping well with the body's natural response to illness. You should allow the body to do what it knows best and get rid of the infection. However, if your child has a temperature of 100.8 and is refusing to drink fluids and is looking rather miserable, certainly give your child an age/weight appropriate dose of fever reducer to make them feel better so that they can drink plenty of fluids and get through their illness without serious complications. Continue to monitor your child closely and dose accordingly as things do change.

It is typical for your child's fever to return when the medication wears off. Remember, you are treating the body's response to illness, NOT the illness itself. So, if the illness is still present after the medication wears off, of course the fever will return.

There are two medications recommended for fever:

  • Acetaminophen (name brand is Tylenol)
  • Ibuprofen (name brands are Motrin and Advil)

Remember:

  • Children under 2 months of age may not have any of these medications – rather, call your physician ASAP should your infant have a fever (temperature >100.4)
  • Children under 6 months of age should not have Ibuprofen regardless of weight
  • Recommended dosing is according to your child's weight if you know your child's weight, and by age if you are unsure. See dose chart below.
 
Acetaminophen (Tylenol) Dosage Chart (every 4 hours, as needed)
Weight Age NEW Infant
Suspension
(160 mg/5 ml)
OLD Infant Drops
(80 mg/0.8 ml)
Children's
Suspension
(160 mg/5 ml)
NEW Children's
Soft Chew
Tablets
(160 mg each)
OLD Children's
Soft Chew
Tablets
(80 mg each)
Jr. Strength
Tabs/Caps
(160 mg each)
Rectal
Suppositories
(various doses)
6-11 lbs 2-3 mos.  1.25 ml 0.4 ml = ½ dropper         (½) 80 mg suppository
12-17 lbs 4-11 mos.  2.5 ml 0.8 ml = 1 dropper ½ tsp = 2.5 ml       (1) 80 mg suppository
18-23 lbs 12-23 mos.  3.75 ml 1.2 ml = 1½ dropper ¾ tsp = 3.75 ml       (1) 120 mg suppository
24-35 lbs 2-3 yrs.  5 ml 1.6 ml = 2 droppers 1 tsp = 5 ml 1 chew tab 2 chew tabs   (½) 325 mg suppository
36-47 lbs 4-5 yrs.     1½ tsp = 7.5 ml 1½ chew tabs 3 chew tabs 1½ tabs/caps (2) 120 mg suppositories
48-59 lbs 6-8 yrs.     2 tsp = 10 ml 2 chew tabs 4 chew tabs 2 tabs/caps (1) 325 mg suppository
60-71 lbs 9-10 yrs.     2½ tsp = 12.5 ml 2½ chew tabs 5 chew tabs 2½ tabs/caps (1) 325 mg suppository
72-95 lbs 11 yrs.     3 tsp = 15 ml 3 chew tabs 6 chew tabs 3 tabs/caps (1½) 325 mg suppository
over 95 lbs over 11 yrs.           4 tabs/caps OR
2 adult tabs/caps
(1) 650 mg suppository OR
(2) 325 mg suppositories


 

Ibuprofen (Motrin/Advil) Dosage Chart (every 6-8 hours, as needed)
Weight Age Infant Drops (50 mg/1.25 ml) Children's Suspension (100 mg/5 ml) Chewable Tabs (100 mg each)
if fever < 102.5 if fever > 102.5
or pain relief
if fever < 102.5 if fever > 102.5
or pain relief
if fever < 102.5 if fever > 102.5
or pain relief
under 12 lbs 0-6 mos. Do not give ibuprofen to an infant under the age of 6 months without specific direction from a physician.
12-17 lbs 6-11 mos. 25 mg = 0.675 ml 50 mg = 1.25 ml ¼ tsp = 1.25 ml/25 mg ½ tsp = 2.5 ml/50 mg    
18-23 lbs 12-23 mos. 50 mg = 1.25 ml 100 mg = 2.5 ml ½ tsp = 2.5 ml/50 mg 1 tsp = 5 ml/100 mg ½ tab = 50 mg 1 tab = 100 mg
24-35 lbs 2-3 yrs. 75 mg = 1.875 ml 150 mg = 3.75 ml ¾ tsp = 3.75 ml/75 mg 1½ tsp = 7.5 ml/150 mg ¾ tab = 75 mg 1½ tab = 150 mg
36-47 lbs 4-5 yrs.     1 tsp = 5 ml/100 mg 2 tsp = 10 ml/200 mg 1 tab = 100 mg 2 tabs = 200 mg
48-59 lbs 6-8 yrs.     1¼ tsp = 6.25 ml/125 mg 2½ tsp = 12.5 ml/250 mg 1¼ tab = 125 mg 2½ tabs = 250 mg
60-71 lbs 9-10 yrs.     1½ tsp = 7.5 ml/150 mg 3 tsp = 15 ml/300 mg 1½ tab = 150 mg 3 tabs = 300 mg
72-95 lbs 11 yrs.     2 tsp = 10 ml/200 mg
OR 1 adult cap/tab
4 tsp = 20 ml/400 mg
OR 2 adult cap/tab
2 tabs = 200 mg
OR 1 adult cap/tab
4 tabs = 400 mg
OR 2 adult cap/tab
over 95 lbs over 11 yrs. For older children who can swallow pills, adult ibuprofen contains 200 mg per capsule/tablet. Children 12 years and older can 
take 2 adult caps/tabs every 6-8 hours as needed, regardless of the reason for the medicine (fever, pain, headache, etc.).
Ibuprofen doses are calculated according to the reason for the medicine, including height of fever (rectal/ear) and treatment of pain. If you are taking your child's temperature orally, add one degree to the actual reading to determine the number you should use above. Do not give ibuprofen to a child with chickenpox.

Is Your Child Sick?®

Visual Symptom Checker What's Going Around?
scout

North River Pediatrics
3369 NE Stephens St Suite 100 | Roseburg, OR 97470 |
(541) 677-6116 | Fax: (541) 957-5181 | DIRECTIONS